Codeine is a medication used in a variety of prescriptions all over the world. Though it is an opioid pain reliever, it can also be found in various cough medicines. Because codeine is so common, you may be taking medication for a cough or minor pain when you decide you’d like to have a few drinks.
In some cases, codeine is used recreationally in settings that also involve alcohol. What happens when you both drugs at the same time and what can you do if you have a negative reaction?
Learn more about the effects of mixing codeine and alcohol and how you should handle a potential overdose.
Codeine is a commonly used opioid medication that’s often used as a pain killer or a cough suppressant. It’s used in a wide variety of medications and may be the most frequently used opioid worldwide. It’s weaker than other prescription opioids like morphine or oxycontin, and it’s often used to treat moderate pain.
As an opioid, it works in your brain and body by attaching to opioid receptors and activating them. Opioid receptors are designed to react to your naturally occurring endorphins to mitigate pain signals to your brain. Prescription opioids do this to much greater effect, and powerful opioids can block pain completely.
Codeine can be found in a variety of medications, but it is also used recreationally to achieve a euphoric high. High doses of codeine can cause euphoria, sedation, and anxiety relief. It can also cause adverse side effects such as respiratory depression, itchiness, dysphoria, and nausea.
Codeine can also be habit-forming, and frequent or high doses can lead to chemical dependence and addiction. When your brain starts to adapt to the psychoactive effects of the chemical in your brain, it will start to rely on it to maintain a normal chemical balance. If you stop using the drug after developing a chemical dependence, you may start to experience uncomfortable withdrawal symptoms that may mimic the flu. Codeine abuse may also increase your likelihood of moving onto other opioids that are cheaper and easier to obtain like heroin. Illicit opioid use also increases your risk of experiencing an overdose.
Large doses of codeine may be generally uncomfortable, but it takes a very high dose to be life-threatening, depending on your age and size. However, you are more likely to experience an overdose when you mix codeine with other substances, especially alcohol.
Alcohol is a central nervous system depressant which means it works in the brain to suppress excitability in your nervous system. It works to affect a specific neurotransmitter in the brain called gamma-Aminobutyric acid (GABA). GABA and its receptor are responsible for regulating excitability in the nervous system. Depressants like alcohol bind to receptors and increase the effectiveness of the GABA neurotransmitter, causing sedation, anti-anxiety, and relaxation. High doses can lead to euphoria and intoxication.
Opioids are in a separate class of drug than central nervous system depressants, but they do cause some depressing effects in your nervous system. Both substances can be potentially dangerous when they are taken in large doses. The nervous system depressing effects can cause start to suppress important automatic functions. In high doses, your heart rate will slow, your blood pressure may drop, and your breathing will slow down. In severe cases, breathing will slow to the point of oxygen deprivation, brain damage, and death.
Since alcohol and codeine both cause similar suppressing effects in the nervous system, they may interact in your body to create more intense effects. This is a process called potentiation, and it happens when two chemicals compound each other’s effects in your body. At the same dose, each drug may only cause mild effects if they were taken separately, but together they cause a much more potent reaction.
The danger of potentiation is that you might think you are taking a high dose of either substance when they are actually having dangerously powerful effects on your nervous system. If you’re taking a medication with codeine in it, alcohol may hit you a lot harder and faster than it normally would. After one or two drinks, you might start to really feel the effects. If you drink heavily,
you may risk a deadly overdose with relatively low levels of alcohol in your system.
Ready to get Help?
Talk to a treatment expert
If you are taking a medication with codeine in it, and you’re wondering if you can have a drink at an upcoming wedding or social function, it will depend on the amount of alcohol and codeine you are going to put in your body.
If you’ve been prescribed medication, you can always ask your doctor or pharmacist if it’s OK to have a drink. Some medications have more codeine in them than others. Typically, drugs that contain codeine to treat coughs are mild compared to ones that are intended to treat moderate-to-severe pain. Just bear in mind that, if you do drink, each drink will affect you more intensely than it would if you weren’t on codeine.
If you are wondering if it’s safe to use both at the same time to achieve a more intense high, that’s a bad idea. Drinking with codeine in your system can cause drowsiness, dizziness, and increase your risk of an overdose. Plus, it puts more stress on your liver than necessary, which can be damaging, especially if you do this or other drugs on several occasions.
Someone who takes codeine and alcohol together and either loses consciousness, struggles to stay awake, hard to awaken, or has slow, shallow breaths may be experiencing an overdose. They may also be awake without the ability to talk, nausea, vomiting, or they may have clammy skin. If they are struggling to get oxygen, they may have blue lips and fingernails, and their skin may turn blue or grayish. If you notice an overdose, there is still time to save the person experiencing it.
A drug called naloxone (sold under the name Narcan) can bind to opioid receptors and reverse an overdose. Naloxone is sold over the counter at pharmacies in some states, and it’s usually carried by first responders and even police officers in some states. Whether you have the medication or not, you should call an ambulance as soon as possible. Some opioids have longer half-lives than naloxone. If the medicine wears off before the alcohol and opioids do, the person may go back into their overdose.
The National Institute on Alcohol Abuse and Alcoholism. (2003). Harmful Interactions. Retrieved from https://pubs.niaaa.nih.gov/publications/Medicine/Harmful_Interactions.pdf
National Institute on Drug Abuse. (2018, June). What can be done for a heroin overdose? Retrieved from https://www.drugabuse.gov/publications/research-reports/heroin/what-can-be-done-for-heroin-overdose
U.S. National Library of Medicine. (n.d.). 4-Aminobutanoic acid. Retrieved from https://pubchem.ncbi.nlm.nih.gov/compound/4-aminobutyric_acid
U.S. National Library of Medicine. (2018, March 15). Codeine: MedlinePlus Drug Information. Retrieved from https://medlineplus.gov/druginfo/meds/a682065.html